I'm on my third round of chemotherapy, and I've been diagnosed with anemia. I feel very tired and weak. Why does chemo cause anemia? Is there anything I can do to feel better?

Answers from Timothy J. Moynihan, M.D.

Your bone marrow makes blood cells, including red blood cells. Chemotherapy can damage your bone marrow. When this happens, your body makes fewer red blood cells or destroys them before their normal life span is over.

Your body's ability to produce platelets — a blood cell that plays an important role in forming clots — also may decrease, so you're more likely to bleed, further reducing your red blood cell levels.

Your red blood cells contain an iron protein called hemoglobin, which carries oxygen from your lungs to the rest of your body. Anemia means you have too little hemoglobin, so parts of your body aren't getting enough oxygen, which is why you feel tired and weak a lot.

What you can do

Consider the following step to help manage your anemia.

  • Talk to your doctor. Ask about getting a blood transfusion or certain medications to increase production of red blood cells, which can relieve your anemia.
  • Prioritize your tasks. Do only the most important ones. Let your family and friends help with other tasks.
  • Get plenty of sleep. Aim for at least eight hours a night. Take short naps during the day.
  • Eat well. Foods high in iron such as red meat and leafy greens are good choices.
Aug. 29, 2014 See more Expert Answers